Hyperbilirubinemia is a medical condition caused by excess amounts of bilirubin in the blood. Bilirubin forms when old red blood cells get metabolized by the liver. Thus, this condition often signifies problems in the liver. This is a serious disease because it can lead to organ failure, which is fatal and leads to death.
Symptoms of Hyperbilirubinemia
- Often, a patient with hyperbilirubinemia will only exhibit jaundiced skin and eyes. That means that the eyes and skin will be yellowish or yellow in color. The more pronounced the yellowing is, the higher the levels of bilirubin in the blood.
- Sometimes, the patient may also present the following symptoms, especially when the hyperbilirubinemia is caused by drugs:
- Pale stool
- Dark urine
- Other symptoms also noted for this ailment include:
- Enlarged spleen
Causes of Hyperbilirubinemia
There are a number of possible reasons why hyperbilirubinemia occurs in patients. Some of these are:
- Liver disorders. This can include swelling of the liver.
- A reaction to blood transfusions
- Pancreatic cancer
- Congenital bilirubin metabolism disorder (Gilbert’s disease)
- Excessive intake of alcohol over a long period of time
- Pharmaceutical causes. Some drugs and medications can also induce hyperbilirubinemia. Some of these medications include:
- Gold salts
- Oral contraceptives
- Various antibiotics
Management of Hyperbilirubinemia
- When the symptoms are still mild, hyperbilirubinemia can be easily managed.
- Still, it is also a good idea to avoid foods that could irritate or overwork the liver. Such food include:
- Alcoholic beverages
- Artificial sweeteners and food coloring
- Fatty foods
- It is very important to understand that hyperbilirubinemia could be mild but could actually progress to result in major organ failure and death. Thus, it is a good idea to find the right treatments and manage the symptoms as early as possible.
- The first step should be discovering the underlying cause of the problem. This is to ensure that the right treatment will be provided. For instance, if the patient has hyperbilirubinemia because of using certain medications, then, stopping the use of these medications can actually help alleviate the symptoms.
- In the same way, liver problems should also be addressed to treat the hyperbilirubinemia.